Demerol overdoses are extremely serious and, if not treated immediately, can also become deadly. If you have a loved one who is suffering from an opioid addiction and needs help, call 800-442-6158 Who Answers? now to find safe, effective rehab programs.
How Can I Recognize a Demerol Overdose?
When someone abuses Demerol or a similar drug often, it is important to be able to recognize an overdose and its symptoms. Those who take the drug more often than prescribed, in larger doses than prescribed, or in a different way than prescribed are often putting themselves in danger of this serious and potentially deadly syndrome.
According to the National Library of Medicine, one should always call for help immediately if suspecting that someone has overdosed on Demerol or any other opioid-based drug. You can call 911 or the national toll-free Poison Help Hotline at 1-800-222-1222.
The clear signs and symptoms of a Demerol overdose include
- Small pupils (which can become so small that they look like the head of a pin)
- Stomach spasms
- Low blood pressure
- Weakened pulse
- Slow, labored, or shallow breathing
- Twitching muscles
- Blue fingernails, lips, and mouth (from a lack of oxygen)
- Cold, clammy skin
The individual may become very sleepy, and if they do fall unconscious, they may become virtually unwakeable. They may also stop breathing altogether, which is why you must act as quickly as possible in order to get them help.
What Do I Do Next?
After you call 911 or the Poison Help Hotline, you should not leave the individual and must wait until help arrives. Here are the important steps to follow while caring for someone who has overdosed on Demerol.
- Try to make sure the individual doesn’t have anything obstructing their airway. Do NOT make them vomit unless expressly told to by the healthcare professional on the phone, as this could make it harder for them to breathe.
- Try to give the person on the phone as much information as you can about your loved one. This can include
- The amount of the drug they took
- Their age, weight, and gender
- How long ago they took the drug
- If they were taking the drug by prescription or not
- If you have a naloxone prefilled auto-injection device (also known as Evzio), you may need to use it to revive your loved one. According to the NLM, it is important to monitor the individual after giving the injection, and additional injections may be necessary if the symptoms begin to return.
The most important step, however, is to call for help and to make sure that your loved one gets into a hospital. Professional treatment is absolutely necessary for this syndrome, and the longer a person goes without it, the more likely they will be to experience the deadly effects of overdose.
Seek Help for Demerol Addiction
Don’t wait until your loved one experiences an overdose. Call 800-442-6158 Who Answers? now to find a rehab program that will help them put an end to their Demerol abuse and make a change for the better.